Iowa, 2018

Cold in Iowa, January 15 to 16, 2018

January 15 to 16, 2018 · NWS FSD · 9 events in 9 counties and zones

A quick moving clipper system deepened rapidly and carved out a closed upper level low across the western Great Lakes as it dropped southeast from the Canadian prairie provinces on the evening of January 14. The system produced a half inch to inch and a half snowfall through January 15, as well as a brutal rush of arctic air into the region with winds gusting up to 40 mph.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A quick moving clipper system deepened rapidly and carved out a closed upper level low across the western Great Lakes as it dropped southeast from the Canadian prairie provinces on the evening of January 14. The system produced a half inch to inch and a half snowfall through January 15, as well as a brutal rush of arctic air into the region with winds gusting up to 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 14, 11:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 14, 11:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1150 PM CST Sun Jan 14 2018

.SHORT TERM...(This evening through Monday Night)
Issued at 409 PM CST Sun Jan 14 2018

Impressive jet/trop fold diving into north central SD at late
afternoon, as deepening trough settles toward Minnesota.
Concentrated PV advection at the nose continues to drive a solid
area of snowfall across eastern SD/SW MN/northern NW IA, which is
expected to progress rapidly out of the area through northwest Iowa
and northeast Nebraska by very early evening. Additional amounts
from late afternoon and very early evening will vary from up to an
inch in parts of southwest MN toward the Iowa Great Lakes, dropping
off to a trace northwest of a Brookings to Chamberlain line. While
the measurable threat will end quickly, atmosphere behind the arctic
front (along a Marshall-Sioux Falls-Lake Andes line at 21z) starts
to exhibit a weak/shallow instability atop the mixed layer through
the evening hours into the early overnight across parts of southwest
MN and northwest IA. GOES-East composite imagery clearly defining
development of cloud streets back across North Dakota, Given temps
in dendritic zone within cloud layer, would expect at a minimum
scattered flurries, perhaps a brief snow shower.

Outside the snowy challenges, the main impact of the passage of the
arctic front will be the chill which will dominate the area over the
next few days.  Temperatures will begin to fall tonight, more
sharply after midnight, with winds increasing as a result of a
strong northwest gradient and alignment of increasing isallobaric
support (difference of up to 8 Hpa/3h between max/min). Winds are
likely to gust to 30 to 40 mph for a time ahead of pressure rise
maximum this evening, then settle back a bit later in the night.
There is 30 to 35 knots of wind atop the mixed layer right through
the day on Monday, with continued cold advection, suggesting that
winds gusts will refresh during the day. Temps will also continue to
fall well into the morning on Monday, meaning some of the coldest
wind chills will be on Monday morning.  By Monday night, will begin
to see a more appreciable drop in winds, somewhat less ahead of the
ridge across southwest MN, but also colder temperatures which will
repeat the more extreme bitter wind chills again Monday night into
Tuesday morning. Wind chill warnings will be expanded into later
tonight and Monday across east central SD and southwest MN toward
Iowa Great Lakes with wind chill values expected to drop to -35 to -
40 by Monday morning, and only limited recovery through the day.
Other areas will remain in a wind chill advisory tonight through
Tuesday.  The winds will also create some patchy to areas of blowing
snow starting this evening, and continuing until it is expected to
become more compacted around midday Monday.

.LONG TERM...(Tuesday through Sunday)
Issued at 409 PM CST Sun Jan 14 2018

Winds will eventually drop off more considerably as surface ridge
builds across the area on Tuesday.  Tuesday night, there should be a
precipitous drop in temps during the evening near the ridge axis
which will be close to I-29 or just east early in the evening, but
overall an increasing southwesterly flow and strong warm advection
later Tuesday night will likely bring rising overnight temps.

Warmer conditions will dominate the end of the week as a broad ridge
at larger scales expands through the plains. 12Z GFS suggested a
moisture starved but sharp trough moving across SD Wednesday night,
but EC much further north.  Latest models trending north, so should
do no more than intensify the warming, with 20s to lower 30s
Wednesday giving way to 30s and lower 40s Thursday, and upper 30s to
mid 40s on Friday.

To associate uncertainty with the pattern by the weekend would be an
understatement. There is some agreement that a split flow system
will traverse western North America and emerge in the plains by
later Saturday to Sunday. Variation in solutions is immense over
collective of models and recent runs, so best to keep things at a
chance level for the time. May be warm enough for a little rain over
northwest IA and adjacent areas on the leading side of the system.
Temps back to near/just below normal around Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1128 PM CST Sun Jan 14 2018

Confidence in the exact ceiling forecast of the 06Z TAF set is
not very high. This type of pattern through Monday with cold
arctic air rushing in will offer in and out clouds, varying
between MVFR and lower end VFR. An upper air disturbance with a
vorticity lobe will move through Minnesota late Monday afternoon
and early evening. But visibility reducing light snow is
projected to stay just east of the KFSD and KSUX TAF sites. North
to northwest winds will frequently gust at 25 to 30 knots through
Monday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from 3 AM Monday to noon CST Tuesday for
     SDZ038-050-052>054-057>061-063>071.

     Wind Chill Warning until noon CST Tuesday for SDZ039-040-056.

     Wind Chill Warning from 6 PM Monday to noon CST Tuesday for
     SDZ055-062.

     Wind Chill Advisory from 3 AM to 6 PM CST Monday for SDZ055-062.

MN...Wind Chill Warning until noon CST Tuesday for MNZ071-072-080-081-
     089-090-097.

     Wind Chill Warning from 6 PM Monday to noon CST Tuesday for
     MNZ098.

     Wind Chill Advisory from 3 AM to 6 PM CST Monday for MNZ098.

IA...Wind Chill Advisory from 3 AM Monday to noon CST Tuesday for
     IAZ012-013-020-021-031-032.

     Wind Chill Warning until noon CST Tuesday for IAZ003.

     Wind Chill Warning from 3 AM Monday to noon CST Tuesday for
     IAZ014-022.

     Wind Chill Warning from 6 PM Monday to noon CST Tuesday for
     IAZ001-002.

     Wind Chill Advisory from 3 AM to 6 PM CST Monday for IAZ001-002.

NE...Wind Chill Advisory from 3 AM Monday to noon CST Tuesday for
     NEZ013-014.

&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...MJ
Hazardous weather outlook, Jan 14, 6:02 PM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
602 PM CST Sun Jan 14 2018

IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-054>056-160015-
Osceola-Dickinson-O'Brien-Clay IA-Buena Vista-Lincoln MN-Lyon MN-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Miner-Lake-Moody-
602 PM CST Sun Jan 14 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...Tonight

Any light snow will taper off to flurries this evening, though wind
gusts to near 35 mph will result in patchy blowing snow overnight.
In addition, wind chills will plummet through the night, falling
to 25 below to 35 below zero.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous wind chills will continue through Tuesday morning, with
the coldest, 30 below to 40 below zero, Monday night into Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001-012-020-021-031-032-NEZ013-014-SDZ050-052-053-057>071-
160015-
Lyon IA-Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Gregory-
Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
602 PM CST Sun Jan 14 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

Any light snow will taper off to flurries this evening, though wind
gusts to near 35 mph will result in patchy blowing snow overnight.
In addition, wind chills will plummet through the night, falling
to 20 below to 30 below zero.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous wind chills will continue through Tuesday morning, with
the coldest, 25 below to 35 below zero, Monday night into Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Buena Vista

When
January 15, 1:00 AM CST to January 16, 11:00 AM CST
Where
Buena Vista forecast zone
Reported by
AWOS
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Northwest winds gusting to 25 to 40 mph along with temperatures falling to subzero levels produced dangerous wind chills from -25 to -35. A minimum wind chill of -32 occurred at Sheldon and Storm Lake, -28 at Cherokee and Sioux City, -27 at Orange City and -26 at Le Mars.

Cold/Wind Chill, O'Brien

When
January 15, 1:00 AM CST to January 16, 11:00 AM CST
Where
O'Brien forecast zone
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Northwest winds gusting to 25 to 40 mph along with temperatures falling to subzero levels produced dangerous wind chills from -25 to -35. A minimum wind chill of -32 occurred at Sheldon and Storm Lake, -28 at Cherokee and Sioux City, -27 at Orange City and -26 at Le Mars.

Cold/Wind Chill, Osceola

When
January 15, 1:00 AM CST to January 16, 11:00 AM CST
Where
Osceola forecast zone
Reported by
COOP Observer
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Northwest winds gusting to 25 to 40 mph along with temperatures falling to subzero levels produced dangerous wind chills from -25 to -35. A minimum wind chill of -32 occurred at Sheldon and Storm Lake, -28 at Cherokee and Sioux City, -27 at Orange City and -26 at Le Mars.

Cold/Wind Chill, Lyon

When
January 15, 1:00 AM CST to January 16, 11:00 AM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Northwest winds gusting to 25 to 40 mph along with temperatures falling to subzero levels produced dangerous wind chills from -25 to -35. A minimum wind chill of -32 occurred at Sheldon and Storm Lake, -28 at Cherokee and Sioux City, -27 at Orange City and -26 at Le Mars.

Cold/Wind Chill, Ida

When
January 15, 3:00 AM CST to January 16, 11:00 AM CST
Where
Ida forecast zone
Reported by
Department of Highways
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Northwest winds gusting to 25 to 40 mph along with temperatures falling to subzero levels produced dangerous wind chills from -25 to -35. A minimum wind chill of -32 occurred at Sheldon and Storm Lake, -28 at Cherokee and Sioux City, -27 at Orange City and -26 at Le Mars.

Cold/Wind Chill, Cherokee

When
January 15, 3:00 AM CST to January 16, 11:00 AM CST
Where
Cherokee forecast zone
Reported by
AWOS
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Northwest winds gusting to 25 to 40 mph along with temperatures falling to subzero levels produced dangerous wind chills from -25 to -35. A minimum wind chill of -32 occurred at Sheldon and Storm Lake, -28 at Cherokee and Sioux City, -27 at Orange City and -26 at Le Mars.

Cold/Wind Chill, Plymouth

When
January 15, 4:00 AM CST to January 16, 11:00 AM CST
Where
Plymouth forecast zone
Reported by
AWOS
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Northwest winds gusting to 25 to 40 mph along with temperatures falling to subzero levels produced dangerous wind chills from -25 to -35. A minimum wind chill of -32 occurred at Sheldon and Storm Lake, -28 at Cherokee and Sioux City, -27 at Orange City and -26 at Le Mars.

Cold/Wind Chill, Sioux

When
January 15, 4:00 AM CST to January 16, 11:00 AM CST
Where
Sioux forecast zone
Reported by
AWOS
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Northwest winds gusting to 25 to 40 mph along with temperatures falling to subzero levels produced dangerous wind chills from -25 to -35. A minimum wind chill of -32 occurred at Sheldon and Storm Lake, -28 at Cherokee and Sioux City, -27 at Orange City and -26 at Le Mars.

Cold/Wind Chill, Woodbury

When
January 15, 5:00 AM CST to January 16, 11:00 AM CST
Where
Woodbury forecast zone
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Northwest winds gusting to 25 to 40 mph along with temperatures falling to subzero levels produced dangerous wind chills from -25 to -35. A minimum wind chill of -32 occurred at Sheldon and Storm Lake, -28 at Cherokee and Sioux City, -27 at Orange City and -26 at Le Mars.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737927, 737933, 737934, 737935, 737928, 737929, 737931, 737932, 737930.